Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Light headed, tingling like waves over chest and arms. Short of breath, cold hands and swollen legs. Taking Loestrin. What could it be?

Mar 2013
User rating for this question
Answered by
Practicing since : 1998
Answered : 5625 Questions
I am lightheaded, tingling like waves over my chest and arms, short of breath and feel better if I can take a deep one, chills, cold hands, swelling legs and this isn't all the time and it comes in waves...The only difference in my habits lately is I started Loestrin 24 birth control.
Posted Wed, 6 Nov 2013 in Women's Health
Answered by Dr. Aarti Abraham 49 minutes later
Brief Answer:

Detailed Answer:
Thanks for writing to us with your health concern.
Most of the symptoms you describe are common with the birth control.
These include tingling, dizziness, clammy hands, all of this coming on in waves.
If you have been taking the Loestrin 24 only for a few days, then wait for a few more days to get used to the birth control.
The hormones would take atleast 2 weeks to settle down in your body.
Also, with your history of hypothyroidism, I would ask you to have a recent TSH level measurement, if not already done, as the symptoms fit in with uncontrolled hypothyroidism also.
The shortness of breath, if severe, and recurrent, warrants a cardiac evaluation, as it is one symptom you cannot ignore or dismiss easily.
All the best.
Please feel free to ask for further clarifications.
Above answer was peer-reviewed by
Follow-up: Light headed, tingling like waves over chest and arms. Short of breath, cold hands and swollen legs. Taking Loestrin. What could it be? 1 hour later
The shortness in breath comes in waves with the almost panic attack feeling. I have been on the birth control for 6 days. So waiting it out for a week more? Also, I take it in the evening...does time of day and eating with it help or change any?
Answered by Dr. Aarti Abraham 9 hours later
Brief Answer:

Detailed Answer:
Hi again
The birth control often takes a month for your body to get adjusted to it.
So yes, waiting for a couple of weeks more is recmmended.
Most women experience side effects when the pill is taken on an empty stomach, or first thing in the morning.
Taking it after dinner or with a bedtime snack may help.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor